MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII PS INSERT SZ 5-6 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GII PS INSERT SZ 5-6 9MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71420830
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/22/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Event or Problem Description
It was reported that, after tka surgery had been performed on (b)(6) 2013, the patient experienced a breakage of the post of the gii ps insert sz 5-6 9mm.This adverse event was solved by revision surgery on (b)(6) 2024, in which the broken post was easily retrieved and the rest of the insert was removed without difficulty and it was replaced with a new ps insert size 5-6, 11mm.No other problems were found with the remaining im the case.Health status of the patient is unknown by the moment.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.The visual inspection revealed that the post fractured off.The piece was returned.The visual also reveals discoloration, scratches and gouges.The explant shows signs of significant wear and use.This inspection was conducted by naked eye.A lab analysis performed on the device revealed that the knee insert post fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Some additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or traumatic injury.The clinical/medical investigation stated that, in the absence of the requested medical documentation, clinical factors which could have contributed to the reported adverse event could not be definitively determined.According to the report, the patient was revised 11 years post implantation due to a fractured gii ps insert sz 5-6 9mm and implanted with a new ps insert (size 5-6 11mm).The impact to the patient was the fractured post and the revision.Since no other problem were reported with the remaining implants or the patient, no further clinical/medical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, however, no commonalities that would suggest a device deficiency were found nor an adverse trend.In addition, no similar events for the batch based on the historical data were found, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed that the implant can break or become damaged as a result of strenuous activity or trauma.This has been identified as a warning and precaution.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to the inspection procedure, a comparison of part configuration to print must be performed within the steps of the final inspection.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GII PS INSERT SZ 5-6 9MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19567249
Report Number1020279-2024-01200
Device Sequence Number14954481
Product Code JWH
UDI-Device Identifier03596010209641
UDI-Public03596010209641
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2024
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Expiration Date10/16/2022
Device Catalogue Number71420830
Device Lot Number12KM11313
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2024
Supplement Date Received by Manufacturer07/16/2024
Initial Report FDA Received Date06/19/2024
Supplement Report FDA Received Date07/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/18/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown